How to tell if someone is taking an overdose of antidepressants

If used properly and in prescribed dosages, antidepressants can be an effective means of treating depression, anxiety and other mood disorders. However, if taken improperly or used with alcohol or drugs, they may have side effects and are dangerous. Some people may intentionally or unintentionally abuse or overdose antidepressants to increase the effects of the drugs or commit suicide.

Although the newer selective serotonin reuptake inhibitors (SSRI) and serotonin and norepinephrine reuptake inhibitors (SNRI) may also be misused, the older tricyclic antidepressants (TCA) ) Overdose is more common.

Understand the symptoms of an overdose of antidepressants so you can get help or help someone who takes the overdose.

Signs of overdose

Regardless of whether a person accidentally or deliberately overdose, symptoms are usually mild and non-specific within the first hour or two, and gradually worsen over time.

The first signs of antidepressant overdose are usually symptoms that can be attributed to other causes, including:

  • agitation
  • diarrhea
  • drowsiness
  • Dry mouth
  • Headache
  • Nausea
  • Vomit

One of the earliest red flags may be a fast and irregular heartbeat (tachycardia), which is not common among young people. If an overdose is suspected, a combination of these symptoms requires calling 911 or going to the emergency room immediately.

READ ALSO:  Treatment options to help manage panic disorder

As more toxic effects appear, symptoms may include:

  • coma
  • Puzzled
  • delirium
  • Hallucinations
  • Deteriorating heart rhythm (arrhythmia)
  • Involuntary eye movements
  • Respiratory distress
  • Seizures
  • Tremor
  • unconscious

Seizures, arrhythmias, respiratory distress and coma are life-threatening complications.

treat

If there are no contraindications, emergency medical intervention for drug overdose usually involves an effort to pump the person’s stomach and provide activated charcoal to absorb the remaining drug.Both of these should be completed within the first hour under medical supervision.

It is also possible to prescribe intravenous sodium bicarbonate and other drugs to counteract the effects of the drugs, and the patient will also be hydrated through intravenous fluids. If breathing is difficult, the patient may need mechanical ventilation. The heart will be monitored and treatment will be provided for any heart problems. If there are seizures, drugs will be given to control them.

Before being released, the psychiatrist will evaluate the person and determine if further intervention is required, including:

READ ALSO:  How cognitive behavioral therapy can help treat food addiction

Antidepressants and suicide

In the long run, antidepressants are more likely to reduce the risk of suicide by improving mood, but in some cases, they may increase suicidal thoughts or behavior, especially in children, adolescents, and young people under 25. Especially in the first few weeks after the start or when changing the dose. The FDA requires all antidepressants to carry a black box warning, which is the strictest warning for prescriptions.

A study conducted in 2010 by the Oxford Suicide Research Center in the UK aimed to determine which antidepressant drugs are more closely associated with suicide or attempted suicide.To this end, the researchers combed through the coroner reports and admission records of six hospitals in England and Wales from 2000 to 2006.

They found that compared with SSRIs and all other classes of antidepressants, TCA had the highest overall toxicity and mortality. This is especially true for the TCA drugs Prothiaden (dosulepin) and Silenor (doxepin). Among SSRIs, Celexa (Citalopram) is considered to have the highest toxicity and mortality.

READ ALSO:  How to talk about your depression with a friend

On the other hand, stopping antidepressants abruptly increases the risk of suicide by 500% and the risk of suicide attempt by 700%.

Never stop taking antidepressants suddenly; be sure to talk to your doctor before changing your medicine. Your doctor will advise you on how best to stop taking medications and whether you should gradually stop taking antidepressants.

Very good sentence

Antidepressants can be a life-restoring therapy, but you should be aware of the risks so you can prevent overdose and receive treatment as soon as you recognize these signs.

If you or someone you love is taking antidepressants, if depression seems to be getting worse or is causing suicidal thoughts that may lead to overdose, call your doctor or seek emergency help.

.